FDA warns that yeast infection drug may cause miscarriages and birth defects

Diflucan

The Food and Drug Administration announced Tuesday that it’s taking a closer look at a common yeast infection pill that may cause miscarriages and birth defects.

The pills are not commonly prescribed to women in the US, where they are often advised to use creams or gels to treat yeast infections.

The pill, called Diflucan, known generically as fluconazole, can be prescribed for stubborn cases of yeast infections.

A Danish study published in January found that women who used the drug during the first six months of pregnancy were nearly 50% more likely than nonusers to have a miscarriage.

The higher the dose, the more likely the chance the patient will miscarry.

“The FDA is evaluating the results of a Danish study that concludes there is a possible increased risk of miscarriage with the use of oral fluconazole (Diflucan) for yeast infections,” the agency said in a statement.

“We are also reviewing additional data and will communicate our final conclusions and recommendations when our review is complete.”

This isn’t the first time the popular drug has been studied by the FDA. The agency said in 2011 that higher doses of fluconazole in early pregnancy may be linked with certain birth defects. It said at the time that a single 150 milligram dose appeared safe.

“Patients who are pregnant or actively trying to get pregnant should talk to their health care professionals about alternative treatment options for yeast infections,” the FDA said.